Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 3, NWS Topeka, KS

April 30, 20195 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Apr 30, 2019, 4:37 PM CDT for 5 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2019, 4:37 PM CDT (21:37 UTC)
Expired
Apr 30, 2019, 10:30 PM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Coffey County, KS, Franklin County, KS, Lyon County, KS, Osage County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2019-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1237 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2019-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1237 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
721 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

121 
WGUS53 KTOP 302137
FFWTOP
KSC003-031-059-111-139-010330-
/O.NEW.KTOP.FF.W.0003.190430T2137Z-190501T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
437 PM CDT Tue Apr 30 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southern Franklin County in east central Kansas...
  Anderson County in east central Kansas...
  Southeastern Osage County in east central Kansas...
  Coffey County in east central Kansas...
  Southeastern Lyon County in east central Kansas...

* Until 1030 PM CDT.

* At 436 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  Ottawa, Garnett, Burlington, Waverly, Richmond, Colony,
  Williamsburg, New Strawn, Hartford, Gridley, Greeley, Princeton,
  Lane, Rantoul, Westphalia, Kincaid, Lone Elm, Harris, John Redmond
  Reservoir and Le Roy.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

This includes Interstate 35 between mile markers 162 and 185.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3817 9596 3817 9636 3866 9507 3804 9508
      3804 9596

$$

Baerg
1 follow-up statement
824 
WGUS73 KTOP 010154
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
854 PM CDT Tue Apr 30 2019

KSC003-031-059-111-139-010330-
/O.CON.KTOP.FF.W.0003.000000T0000Z-190501T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin-Anderson-Osage-Coffey-Lyon-
854 PM CDT Tue Apr 30 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
SOUTHERN FRANKLIN...ANDERSON...SOUTHEASTERN OSAGE...COFFEY AND
SOUTHEASTERN LYON COUNTIES...

At 848 PM CDT, emergency management has reported numerous road 
closures across the warned area due to the heavy rain that fell 
earlier this afternoon and evening. The heavy rainfall has moved 
east of the warned area and should allow for flood waters to recede 
through the evening and overnight. Several rivers across east 
central Kansas are in currently in or forecast to reach minor to 
moderate flood stage overnight. This will likely result in 
additional road closures.  

Some locations that will experience flooding include...
Ottawa, Garnett, Burlington, Waverly, Richmond, Colony, Williamsburg,
New Strawn, Hartford, Gridley, Greeley, Princeton, Lane, Rantoul,
Westphalia, Kincaid, Lone Elm, Harris, John Redmond Reservoir and Le
Roy.

This includes Interstate 35 between mile markers 162 and 185.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3817 9596 3817 9636 3866 9507 3804 9508
      3804 9596

$$

Baerg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 3:37 PM CDT, 1 hour earlier.

Area forecast discussion, Apr 30, 3:37 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Topeka KS
337 PM CDT Tue Apr 30 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 337 PM CDT Tue Apr 30 2019

Main upper trough axis remain well west of the state early this
afternoon with persistent convection downstream over the Central
Plains as moisture continues to flow over the old boundary. A
modest inverted trough over eastern Kansas has brought backed
winds to its east, though ML CAPE values remain meager in the
continued rain-cooled air. Additionally, a weak MCV and associated
gravity wave was moving through the northeast quadrant of the
state and should further stabilize the lower levels. Despite these
factors, there remains small potential for modest near surface-
based instability to develop over the next hours in far
southeastern locations which could present a more robust severe
weather concern, but generally expect the main severe weather
hazard for the remainder of this event to be elevated storms and
hail with MU CAPE still near 1000 J/kg over southern locations and
the mid-level jet max still approaching. Much of east-central
Kansas has seen very little in the way of persistent breaks in
precipitation and this area will be the main area of concern for
flash, areal, and river flooding, though as the upper trough
continues to weaken as it pushes into the upper Mississippi Valley
tonight, precip will end mainly west to east this evening. A few
showers could impact far northern areas into the overnight as
well.

Confidence in Wednesday's forecast is muted as the next upper wave
approaches late in the day and low cloud may be rather consistent.
The likelihood for the frontal returning north to east-central
Kansas is not high given lots of cold-sector precip today and
broad stratus again in place, but will keep some thunder mention
in southern locations, with less instability and proximity to the
next wave keeping a shower chance in northern locations.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 337 PM CDT Tue Apr 30 2019

A soggy pattern is expected to continue into the latter half of the
week as another batch of rain and storms is expected early Thursday.
At 00Z Thursday, an area of surface low pressure will be located
near the OK/TX panhandles with a surface trough/front extending
east/northeastward into southern KS and central MO. Mid level ascent
north of the system in response to a passing shortwave trough aloft
will interact with residual low level moisture to create an area of
rain and embedded thunderstorms which will move across KS Wednesday
night and early Thursday morning. Another widespread half an inch of
rain is possible during this timeframe across the CWA. Indications
are that the rain will clear quickly to the east as a 1024 mb
surface ridge builds in from the northwest. Clouds should also begin
to clear, especially in north-central KS, due to subsidence under
the ridge Thursday afternoon. Unfortunately, the ridge does not look
to reside in the area for long with models progressively advancing
it to the east as an upper level trough moves across the northern
tier of the CONUS on Friday. Forcing for ascent does not currently
look overly impressive ahead of that wave, however, some light rain
will be possible during the day Friday in northeast KS. QPF amounts
Friday will be minimal, likely less than one tenth of an inch.

Long range models are hinting at a brief break in the precip chances
on Saturday before a stronger northern tier system brings a weak
front southward into the region. With that, we will have to monitor
for a chance for more rain on Sunday. Active weather could just
continue into next week as well with several long range models
showing an amplified troughing pattern across the western CONUS
setting up early in the week. Waves of energy ahead of that feature
could interact with surface fronts to keep the forecast active.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1242 PM CDT Tue Apr 30 2019

Limiting conditions expected to persist for this forecast with
terminals in cold sector and low-level moisture remaining in place
through at least 14Z Wednesday. Periods of showers and
thunderstorms should continue for much of the first several hours
with some variations in flight conditions around them likely.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ024-026-
037>040-054>056-058-059.

&&

SHORT TERM...65
LONG TERM...Prieto
AVIATION...65
Hazardous weather outlook, Apr 30, 3:48 PM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
348 PM CDT Tue Apr 30 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-012100-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
348 PM CDT Tue Apr 30 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Showers and thunderstorms will continue into the early evening
but should diminish in the late evening and overnight. A few
severe thunderstorms remain possible in east-central Kansas with
large hail being the primary hazard. A small risk for a tornado
continues southeast of Interstate 35 into the early evening.
Periods of moderate to heavy rain will fall on saturated ground
and may lead to flooding, particularly in east-central Kansas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and thunderstorms are possible Wednesday afternoon and
evening for much of the area. A few severe storms could impact
portions of east central Kansas. Large hail and damaging winds
will be the main hazards. Additionally, localized flash flooding
will be possible where thunderstorms occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Apr 30, 10:44 AM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1044 AM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HEAVY RAIN       4 S OZAWKIE             39.18N 95.48W
04/30/2019  M1.48 INCH       JEFFERSON          KS   TRAINED SPOTTER

&&

ST
Local storm report, Apr 30, 12:03 PM CDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1203 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1202 PM     HEAVY RAIN       1 NW EMPORIA            38.41N 96.20W
04/30/2019  M2.10 INCH       LYON               KS   BROADCAST MEDIA

            TOTAL SINCE MIDNIGHT.

&&

ST
Local storm report, Apr 30, 4:20 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
420 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            4 WNW LYNDON            38.64N 95.75W
04/30/2019                   OSAGE              KS   EMERGENCY MNGR

            K31 HIGHWAY BETWEEN OSAGE CITY AND U.S. 75
            HIGHWAY CLOSED DUE TO WATER OVER THE ROAD.

&&

JMW
Local storm report, Apr 30, 4:21 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
421 PM CDT TUE APR 30 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     FLOOD            KINCAID                 38.08N 95.15W
04/30/2019                   ANDERSON           KS   EMERGENCY MNGR

            K31 HIGHWAY AT KINCAID IS CLOSED DUE TO
            WATER OVER THE ROAD.

&&

JMW

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 2:22 AM CDTSpecial Weather StatementTOPDickinson, Geary23 min
Apr 30, 8:45 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin3 hr
Apr 30, 11:17 AM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin8 hr
Apr 30, 1:22 PM CDTRiver Flood WarningTOPOsage23 hr
Apr 30, 3:08 PM CDTRiver Flood WarningTOPFranklin, Osage42 hr
Apr 30, 3:08 PM CDTRiver Flood WarningTOPAnderson29 hr
Apr 30, 4:10 PM CDTFlash Flood WarningTOPCoffey, Douglas, Franklin, Lyon, Osage6 hr
Apr 30, 4:43 PM CDTSpecial Weather StatementTOPAnderson, Coffey62 min
Apr 30, 6:19 PM CDTRiver Flood WarningTOPLyon, Osage21 hr

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.